Article Text

PDF
Toxicology case of the month: oral hypoglycaemic overdose
  1. J Soderstrom1,
  2. L Murray1,2,3,
  3. F F S Daly2,3,4,
  4. M Little1,2,3
  1. 1Sir Charles Gairdner Hospital, Perth, WA, Australia
  2. 2University of Western Australia, Perth, WA, Australia
  3. 3New South Wales Poison Information Centre, New Children’s Hospital, Westmead, NSW, Australia
  4. 4Royal Perth Hospital, Perth, WA, Australia
  1. Correspondence to:
 Mark Little
 Sir Charles Gairdner Hospital, Perth, WA, australia; Mark.Little{at}health.wa.gov.au

Abstract

A teenager ingests 375 mg of glipizide and 14.5 g of melformin intentionally in a small country town. She presents to the local medical facility with symptoms and signs of hypoglycaemia. Using a risk assessment based approach, the management of suiphonylurea and metformin overdose is discussed. Sulphonylurea overdose invariably results in profound hypoglycaemia that requires resuscitation with IV dextrose and the use of octreotide as an antidote. Metfonnin overdose rarely causes problems.

  • glipizide
  • hypoglycaemia
  • lactic acidosis
  • metformin
  • overdose

Statistics from Altmetric.com

Footnotes

  • Competing interests: none declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.